Hail, Sheridan
- When
- June 1, 6:44 PM MST
- Where
- Sheridan County, 1.23 mi SW of Rushville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.710, -102.470
Thunderstorms developed along a surface trough of low pressure, anchored over the panhandle into northeastern Colorado during the late afternoon hours of June 1st. As this activity progressed east into the evening hours, it became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed along a surface trough of low pressure, anchored over the panhandle into northeastern Colorado during the late afternoon hours of June 1st. As this activity progressed east into the evening hours, it became severe. Hail up to the size of quarters was reported with the strongest storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 1, 5:15 PM MST, 1 hour 29 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service North Platte NE 715 PM CDT Sat Jun 1 2024 .KEY MESSAGES... - Storms are anticipated to move into the area late this afternoon and evening, with potential for very large hail, damaging winds, and an isolated tornado. - Confidence in potential for a high impact event is increasing for late Sunday afternoon/evening, for a line of severe thunderstorms capable of producing widespread wind gusts at or above 70mph across central and western Nebraska. - Additional threats for thunderstorms exist Monday and Tuesday, though the threat for any severe weather remains uncertain. && .SHORT TERM /THROUGH SUNDAY NIGHT/... Issued at 414 PM CDT Sat Jun 1 2024 Showers and thunderstorms that brought some large hail to portions of western Nebraska before daybreak have moved off to the east and dissipated. Visible satellite shows that an earlier well defined bubble high over central Nebraska and a lingering outflow boundary have started to erode under strong diurnal mixing, but anticipate hints of the boundary will linger for a bit. Further upstream thunderstorms have started to develop over the higher terrain in Wyoming and Colorado with a dry line extending from southeast WY down through eastern Colorado. Anticipate the dry line will push eastward and generate new convection that will grow upscale as it encounters more moisture and surface based CAPE values at or above 2500J/kg. The environment is well sheared with 0-6km bulk shear values at or above 40kt and long hodographs that develop better curvature as the convection moves into western and southwest Nebraska early this evening, along with lapse rates at least moderately steep surface and aloft. Initial mode of convection looks to be supercells that will build southeastward sliding along the ribbon of unstable air from the western sandhills through southwest Nebraska into northeastern Kansas. Initial storms closest to where the dry line moves into the axis of unstable air from about Hwy 61 westward will be capable of producing large to very large hail, damaging winds, and an isolated tornado. Later this evening into early tonight as storms move thorugh southwest/south central Nebraska generally along/south of I-80 there may be some clustering of storms into a loose MCS as outflows consolidate with primarily wind/hail threats before diminishing and moving off to the east before Midnight. With the expected slow movement of storms there will also be potential for locally heavy rainfall and flooding. Lingering elevated instability and an amplifying low level jet will maintain an opportunity to for isolated/widely scattered storms going overnight but with the axis of the jet shifting east any activity before sunrise may be confined to Hwy 183 eastward or possibly even Hwy 281 east. We get a break in convection Sunday morning but the break will be brief as a cold front approaching from the west. The airmass will rapidly destabilize ahead of the front with surface based CAPE values at or above 2500J/kg and steep lapse rates aloft. Some mid level drying and a small inverted-v evident in model soundings near the surface will boost DCAPE values to around 1500J/kg and present a good signal for potential of significant winds. Anticipate convection will develop ahead of the front entering the western sandhills mid to late afternoon, then rapidly grow upscale into a linear MCS that will cross the entire region through Sunday evening before exiting to the east before Midnight. The majority of mesoscale guidance is in good agreement depicting potential for a high impact event with potential for winds at or above 70mph over a fairly large area, along with large hail, late Sunday afternoon through Sunday evening. This bears close watching, especially for anyone traveling or with outdoor plans. && .LONG TERM /MONDAY THROUGH SATURDAY/... Issued at 414 PM CDT Sat Jun 1 2024 Progressive flow regime with a series of shallow trofs moving through the northern tier of states will keep active weather across central and western Nebraska into the first part of next week before a large ridge starts to build over the western US. Additional thunderstorm threats will persist into Monday and Tuesday, though confidence is not high with respect location and timing of best thunderstorm potential. Drier conditions are then expected into midweek as the western ridge builds. Differences in guidance locations of features creates uncertainty late week and beyond, but will have to watch for potential of thunderstorm development late next week in northwest flow aloft depending on exactly where the upper ridge becomes established. && .AVIATION /00Z TAFS THROUGH 00Z MONDAY/... Issued at 705 PM CDT Sat Jun 1 2024 Scattered thunderstorms are likely to impact western through central Nebraska tonight. Gusty winds and hail could accompany the strongest storms. Outside of any thunderstorm activity expect VFR conditions to prevail with south to southeast winds at 10-15 kts. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MBS LONG TERM...MBS AVIATION...Taylor
Hazardous Weather Outlook National Weather Service North Platte NE 230 PM CDT Sat Jun 1 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-021930- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 230 PM CDT Sat Jun 1 2024 /130 PM MDT Sat Jun 1 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Tonight. Thunderstorms are expected to redevelop late this afternoon and evening across western Nebraska. These will move east across the area this evening. The primary threats are large to very large hail, damaging winds and locally heavy rainfall. A brief tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Another round of strong to severe thunderstorms are possible Sunday afternoon and evening across the area. Large hail and damaging winds in excess of 75 miles per hour are the main severe threats. Thunderstorms are possible again Monday and Tuesday across much of western and north central Nebraska. At this time, the severe threat is uncertain. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Taylor
Preliminary Local Storm Report
National Weather Service North Platte NE
450 PM CDT Sat Jun 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM Lightning 12 SE Hyannis 41.87N 101.61W
06/01/2024 Grant NE Public
Lightning struck and killed one cow on their
farmland from the storm.
&&
JGSpecial Weather Statement
National Weather Service North Platte NE
621 PM MDT Sat Jun 1 2024
NEZ022-020045-
Garden NE-
621 PM MDT Sat Jun 1 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN GARDEN COUNTY
THROUGH 645 PM MDT...
At 621 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of The Intersection Of
Highway 385 And 92 to 7 miles west of Lisco. Movement was east at 35
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lisco, Crescent Lake National Wildlife Refuge, Richardson Lake,
Mumper, Dogtown Flats, Deer Lake, and Sugar Loaf Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4191 10235 4146 10218 4140 10264 4174 10264
4175 10267 4183 10268
TIME...MOT...LOC 0021Z 252DEG 29KT 4171 10283 4147 10275
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MBSSpecial Weather Statement
National Weather Service North Platte NE
642 PM MDT Sat Jun 1 2024
NEZ004-022-020115-
Sheridan NE-Garden NE-
642 PM MDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GARDEN AND SOUTH
CENTRAL SHERIDAN COUNTIES THROUGH 715 PM MDT...
At 642 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Alliance Airport, or 14 miles southeast of
Alliance, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Antioch, Miles Lake, Patterson Lake, Lakeside, Tralnor Lake, and
Herman Lake.
This includes the following highways...
Highway 250 between mile markers 1 and 2.
Highway 2 between mile markers 98 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4217 10251 4195 10227 4182 10268 4200 10268
4201 10270 4205 10270
TIME...MOT...LOC 0042Z 237DEG 26KT 4193 10270
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MBSSpecial Weather Statement
National Weather Service North Platte NE
714 PM MDT Sat Jun 1 2024
NEZ004-022-020145-
Sheridan NE-Garden NE-
714 PM MDT Sat Jun 1 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN GARDEN AND
SOUTHWESTERN SHERIDAN COUNTIES THROUGH 745 PM MDT...
At 714 PM MDT, Doppler radar was tracking a strong thunderstorm over
Antioch, or 11 miles east of Alliance, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ellsworth, Antioch, Snow Lake, Wickson Lake, Krause Lake, and
Lakeside.
This includes the following highways...
Highway 250 between mile markers 1 and 17.
Highway 2 between mile markers 96 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4229 10243 4206 10227 4196 10267 4200 10268
4201 10270 4209 10270 4210 10274 4214 10274
TIME...MOT...LOC 0114Z 244DEG 19KT 4208 10265
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MBSThe Rapid City radar (KUDX), 160 km away, was scanning. The volume nearest the first event began at 01:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185303.